MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE HELIX-T ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE INC. NUVASIVE HELIX-T ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 7781240
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not received by nuvasive as it was left as is in-situ by surgeon's prerogative though provided images confirmed the complaint.The patient reportedly was postoperatively sedentary with no reported falls.Review of the provided radiograph identified a slight kyphosis between c3 and c5 and disc space narrowing with large anterior osteophytes.The radiograph also suggests the transitional plate assembly separated/disassembled at the inferior segment junction requiring pull-out force in excess to 6.3 lbs.Though no root cause can be definitively identified the information suggests possible insufficient bone prep, implant selection/positioning along with pathology as contributing factors.No additional investigation can be completed.Labeling review: "plate distraction and compression: in certain anatomical situations, it may be necessary to distract or compress portions of the nuvasive helix-t acp plate.The independent segmentation of the plate allows for each level to be distracted or compressed independently to accommodate for surgeon preference and patient anatomies.Distractor the distractor engages with the nuvasive helix-t acp plate in the apex of the graft viewing window across each translational zone (fig.9).To distract an individual level, engage the distractor and apply a squeezing pressure until plate has reached the desired expanded position.The distractor can then be removed by lifting the ratchet bar on the top of the device.Important: only a small amount of pressure on the distractor handles is required to open the plate.If significant resistance is felt during distraction, the plate is either fully open or bone fragments are preventing plate from opening.Do not continue to force plate open with the distractor under this condition.Compressor: the compressor engages with the nuvasive helix-t acp plate in the graft viewing window across each translational zone (fig.10).To compress an individual level, apply a squeezing motion to the compressor until the translational zone has collapsed to a desired level.Important: only a small amount of pressure on the compressor handles is required to collapse the plate.If significant resistance is felt during compression, the plate is either fully collapsed or bone fragments are preventing plate collapse.Do not continue to force plate closed with the compressor under this condition." "surface preparation: the surface of the vertebral body may require some preparation (commonly called gardening) in order for the plate to fit flush to the spine (figs.5, 6)." "potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications known to occur." "potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." "warnings and precautions: implant selection: the nuvasive helix-t acp system is available in a variety of sizes to insure proper sizing of implanted components.The potential for the success of the fusion is increased by selecting the correct size of the implant.These devices are not intended to be used as the sole support for the spine.These devices are not to be used with components of other systems." "patient selection: proper patient selection is critical to the success of the procedure.Based upon the fatigue testing results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc, which may impact the performance of the system." "important note to operating surgeon: the nuvasive helix-t acp system is designed to provide biomechanical stabilization as an adjunct to cervical fusion and should be used with anterior column support.Without anterior column support, its use may not be successful.Spinal fixation should only be undertaken after the surgeon has had hands on training in this method of spinal fixation and has become thoroughly knowledgeable about spinal anatomy and biomechanics.A surgical technique is available for instructions on the important aspects of this surgical procedure." "preoperative warnings: 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.3.Care should be used in the handling and storage of the implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage, and from corrosive environments.5.Devices should be inspected for damage prior to implantation.6.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." device was left in-situ.
 
Event or Problem Description
On (b)(6) 2022 a patient underwent a corpectomy procedure at c4 with a fixation plate c2-c5.Post-operatively at a check-up on a scan it was noted that the plate has fractured.It still remains in the patients neck.Patient is asymptomatic and no revision is planned.

Brand Name
NUVASIVE HELIX-T ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key14704440
Report Number2031966-2022-00113
Device Sequence Number2176313
Product Code KWQ
UDI-Device Identifier00887517120243
UDI-Public887517120243
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K083341
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7781240
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2022
Initial Report FDA Received Date06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexPrefer Not To Disclose